South Carolina, 2016

Hail in South Carolina, May 5, 2016

May 5, 2016 · NWS CAE · 1 event in 1 county or zone

Strong storms moved across the area producing pea to dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Strong storms moved across the area producing pea to dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 5, 1:24 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, May 5, 1:24 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT THU MAY 5 2016

.SYNOPSIS...
UPPER LEVEL LOW WITH COLD AIR IN PLACE ACROSS THE REGION WILL KEEP
TEMPERATURES BELOW NORMAL AND A CHANCE FOR SHOWERS ACROSS THE AREA
THROUGH FRIDAY. DRY CONDITIONS AND A WARMING TREND WILL DOMINATE
THE AREA FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL LOW AND VERY COLD TEMPERATURES ALOFT CONTINUE TO CROSS
THE REGION WITH LOW TOPPED CONVECTION ACROSS THE FORECAST AREA.
WITH THE FREEZING LEVEL AROUND 6 KFT THE POTENTIAL FOR SMALL HAIL
EXISTS FROM THESE CELLS AND A COUPLE REPORTS HAVE BEEN RECEIVED
FROM NORTH OF THE CAE AREA THUS FAR WITH SOME STRONGER CELLS
DEVELOPING AROUND AND SOUTH OF CAE WHICH COULD PRODUCE SOME SMALL
HAIL. WINDS WILL REMAIN GUSTY THROUGH THE AFTERNOON HOURS WITH
GUSTS AROUND 25 MPH EXPECTED THEN DIMINISH WITH SUNSET TO AROUND
10 MPH OVERNIGHT. WITH PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT AND
THE WINDS PERSISTING RADIATIONAL COOLING CONDITIONS WILL BE LESS
THAN OPTIMAL. THIS WILL KEEP OVERNIGHT LOWS IN THE UPPER 40S TO
AROUND 50 FOR MOST LOCATIONS AND A FEW OF THE TYPICALLY COOLER
OUTLYING AREAS SEEING THE MID 40S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UPPER LOW LIFTS AWAY FROM THE AREA ON FRIDAY LIFTING OVER THE
OUTER BANKS OF NC BUT LINGERING 500MB COLD POOL AND ANOTHER
SHORTWAVE ROTATING AROUND THE CLOSED LOW WILL SUPPORT SCATTERED
SHOWERS ONCE AGAIN ACROSS THE NORTHEASTERN TWO THIRDS OF THE
FORECAST AREA. AGAIN CANNOT RULE OUT SOME SMALL HAIL WITH THE
STRONGER SHOWERS THAT DEVELOP. TEMPERATURES WILL BE SLIGHTLY
WARMER THAN TODAY BUT STILL REMAIN WELL BELOW NORMAL IN THE LOWER
TO MID 70S.

WEAK SHORTWAVE RIDGING WILL MOVE OVER THE AREA BY SATURDAY AS THE
UPPER LOW FINALLY SHIFTS OUT TO SEA WITH NO PRECIPITATION
EXPECTED. CONTINUED NORTHWESTERLY DOWNSLOPING FLOW AND SOME
SUNSHINE WILL RESULT IN WARMING TEMPERATURES ON SATURDAY WITH
HIGHS EXPECTED IN THE UPPER 70S TO LOWER 80S. LOW TEMPERATURES
FRIDAY NIGHT WILL STILL BE COOL IN THE LOWER 50S BUT WILL WARM A
BIT FOR SATURDAY NIGHT IN THE UPPER 50S TO NEAR 60.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
NO SIGNIFICANT WEATHER SYSTEMS EXPECTED TO IMPACT THE FORECAST
AREA DURING THIS PERIOD ALTHOUGH CHANCES OF RAIN WILL INCREASE BY
MID WEEK NEXT WEEK. A RETURN TO MUCH WARMER AND ABOVE NORMAL
TEMPERATURES WILL OCCUR NEXT WEEK.

UPPER LEVEL PATTERN ON SUNDAY FEATURES A DEPARTING UPPER TROUGH
OVER THE NORTHEASTERN STATES WITH AN UPPER RIDGE OVER THE
MISSISSIPPI VALLEY AND DEEPER CLOSED LOW OVER THE GREAT BASIN.
THE UPPER RIDGE WILL SHIFT EAST ON MONDAY OVER THE FORECAST AREA
AS THE WESTERN CLOSED LOW LIFTS INTO THE NORTHERN PLAINS AND
WEAKENS. SHORTWAVE ENERGY WILL MOVE INTO THE TENNESSEE/OHIO
VALLEYS EARLY TUESDAY AND LIFT TO OUR NORTH TUESDAY NIGHT. BROAD
SOUTHWESTERLY FLOW ALOFT WILL PREVAIL OVER THE REGION THROUGH THE
END OF THE FORECAST PERIOD PROVIDING THE OPPORTUNITY FOR WEAK
SHORTWAVES WITHIN THE MID LEVEL FLOW TO SUPPORT DIURNAL
CONVECTION MID WEEK. A MORE ORGANIZED UPPER TROUGH DEVELOPS OVER
THE UPPER MIDWEST AND GREAT LAKES AND WILL APPROACH THE FORECAST
AREA THURSDAY NIGHT.

AS FOR SENSIBLE WEATHER HIGHLIGHTS...DRY CONDITIONS ARE EXPECTED
SUNDAY AND MONDAY WITH SMALL CHANCES OF DIURNAL CONVECTION
ENTERING THE FORECAST FOR MID WEEK. TEMPERATURES WILL BE ABOVE
NORMAL THROUGH THE PERIOD WITH HIGHS IN THE UPPER 80S TO AROUND
90 DEGREES AND LOWS IN THE 60S.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD.

UPPER LEVEL LOW CONTINUES CROSSING THE REGION WITH SHOWERS
DEVELOPING AROUND THE TAF SITES. WITH FREEZING LEVELS AROUND 6
KFT REPORTS OF SMALL HAIL HAVE BEEN RECEIVED...HOWEVER THESE ARE
NOT DUE TO THUNDERSTORMS AND ARE NOT ASSOCIATED WITH ANY GUSTY
WINDS. CONVECTION WILL DIMINISH WITH SUNSET AND LOSS OF HEATING
PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT. WITH THE UPPER LOW SLOWLY
EXITING THE REGION FRIDAY EXPECT SOME DIURNAL CUMULUS TO AGAIN
DEVELOP WITH ANY SHOWERS CONTAINED TO THE CAE/CUB TERMINALS. WINDS
WILL REMAIN AROUND 13 KNOTS WITH GUSTS TO 25 KNOTS INTO THIS
EVENING AND THEN DIMINISH TO 7 TO 10 KNOTS OVERNIGHT...WINDS WILL
AGAIN BECOME GUSTY FROM 06/15Z THROUGH THE END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED
FRIDAY AFTERNOON THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

SYNOPSIS...MP
NEAR TERM...MP
SHORT TERM...HC
LONG TERM...HC
AVIATION...MP
Hazardous weather outlook, May 5, 2:10 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
310 AM EDT THU MAY 5 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
310 AM EDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 5, 1:04 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             9 ENE RIDGEWAY          34.36N 80.81W
05/05/2016  E0.25 INCH       FAIRFIELD          SC   CO-OP OBSERVER

            SMALL PERIOD OF HAIL WITH A PASSING SHOWER.

&&

HC
Local storm report, May 5, 3:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             6 SW BETHUNE            34.36N 80.44W
05/05/2016  E0.25 INCH       KERSHAW            SC   PUBLIC

            VIA SOCIAL MEDIA

&&

DA
Local storm report, May 5, 3:14 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             1 SSE CAMDEN            34.25N 80.61W
05/05/2016  E0.25 INCH       KERSHAW            SC   PUBLIC

            VIA SOCIAL MEDIA

&&

DA
Special weather statement, May 5, 3:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU MAY 5 2016

SCZ022-029-031-038-052115-
LEE-CLARENDON-SUMTER-KERSHAW-
414 PM EDT THU MAY 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...LEE...
NORTHEASTERN CLARENDON AND NORTHEASTERN SUMTER COUNTIES...

AT 411 PM EDT...STRONG THUNDERSTORMS IN A CLUSTER FROM EASTERN
KERSHAW COUNTY SOUTHEAST ACROSS LEE COUNTY INTO EASTERN SUMTER
COUNTY NORTH OF SHILOW NEAR WERE MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 35 TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...BISHOPVILLE...TURBEVILLE...MAYESVILLE...LYNCHBURG...CENTRAL
CROSSROADS AND SHILOH.

LAT...LON 3398 7990 3395 7998 3388 7994 3389 7991
      3384 7996 3426 8068 3437 8042 3424 8011
      3420 8011 3416 8016 3415 8015 3409 8008
      3408 8003 3403 7997 3400 7990
TIME...MOT...LOC 2011Z 293DEG 41KT 3411 8023

AWP
Local storm report, May 5, 3:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             JOHNSTON                33.83N 81.80W
05/05/2016  E0.50 INCH       EDGEFIELD          SC   PUBLIC

            VIA SOCIAL MEDIA

&&

DA
Special weather statement, May 5, 3:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT THU MAY 5 2016

SCZ025>027-030-035>037-041-052145-
BARNWELL-LEXINGTON-SALUDA-CALHOUN-ORANGEBURG-EDGEFIELD-BAMBERG-AIKEN-
442 PM EDT THU MAY 5 2016

...THUNDERSTORMS OVER THE SOUTH MIDLANDS MAY PRODUCE SMALL HAIL...

AT 438 PM EDT...A THUNDERSTORM OVER EDGEFIELD COUNTY DURING THE PAST
HALF HOUR PRODUCED SMALL HAIL WITH SOME ACCUMULATION. STORMS WERE
DEVELOPING SOUTHEAST INTO AIKEN COUNTY AND THE POTENTIAL FOR SMALL
HAIL WILL CONTINUE. GUSTY WINDS WILL ALSO BE POSSIBLE AS THE STORMS
MOVE SOUTHEAST AT 35 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AIKEN...JOHNSTON...RIDGE SPRING...WAGENER...NORTH...PELION...SPRINGFIELD...
SALLEY...NEESES...MONETTA...PERRY...TRENTON...WOODFORD...LIVINGSTON AND
WARD.

LAT...LON 3367 8200 3392 8172 3369 8099 3338 8120
TIME...MOT...LOC 2038Z 293DEG 30KT 3380 8172

AWP

The radar

The Columbia radar (KCAE), 104 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumter

When
May 5, 3:45 PM EST
Where
Sumter County, 2.68 mi ENE of Shiloh
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
33.950, -79.990

Park personnel reported dime size hail at Woods Bay State Natural Area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631951.